Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 13, 2002, 8:54 AM CDT for Jefferson County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2002, 8:54 AM CDT (13:54 UTC)
- Expired
- Apr 13, 2002, 9:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Jefferson County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 9:16 AM CDT | Hail 1 | Terral, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 7:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 1.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 131354 SVROKC OKC067-131445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 854 AM CDT SAT APR 13 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHERN OKLAHOMA * UNTIL 945 AM CDT * AT 854 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF RYAN...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE GRADY...OSCAR...RYAN AND SUGDEN HAIL LARGER THAN GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3413 9812 3392 9805 3377 9757 3402 9754 ANDRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:35 AM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Apr 13, 4:35 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 435 AM CDT SAT APR 13 2002 MAIN FOCUS THIS MORNING IS ON SEVERE POTENTIAL. SURFACE ANALYSES ACKNOWLEDGE A N-S DEWPOINT GRADIENT INDICATING A SURFACE FRONT VICINITY CENTRAL OK...BUT ANOTHER BOUNDARY LIES ACROSS N TX FROM BETWEEN LBB-ABI E-WARD TO DFW AREA...THEN NE INTO AR. THIS BOUNDARY SEPARATES MID-UPPER 60 TEMPS AND S-SE WINDS TO S FROM UPPER 50S-LOWER 60S AND E WINDS TO N. EXPECT MCS OVER PANHANDLES WILL ROLL ESE ALONG THETA-E GRADIENT AND SET UP THE N TX BOUNDARY AS THE PRIMARY SURFACE FRONT LATER TODAY. THIS COUPLED WITH ADDITIONAL DEVELOPMENT FARTHER N...PER CURRENT TRENDS AND MODEL QPFS...SUGGEST FAIRLY WIDESPREAD PRECIP TODAY THAT WOULD CLOBBER AT LEAST THE N PARTS OF THE MODERATE RISK AREA WITH EITHER PRECIP/CONVECTION OR RESIDUAL CLOUD COVER THEREFROM. 00Z AVN WANTS TO LIFT THE EFFECTIVE BOUNDARY N INTO CENTRAL OK BY 18Z...BUT WE DO NOT SEE THIS HAPPENING. LOW LEVEL WINDS CURRENTLY ARE WEAK ACROSS MOST OF TX AND OK...AND WHILE THE SOUTHERLY FLOW SHOULD INCREASE TODAY IN RESPONSE TO THE APPROACHING UPPER TROF...IT IS NOT LIKELY TO BE ENOUGH TO DISPLACE THE GUNGE ACROSS MUCH OF THE CWA. MID-UPPER 60S SURFACE DEWPOINTS PROGGED BY AVN ARE LIKELY TOO HIGH...WITH LOWER 60S EXPECTED AT BEST ACROSS AREA BASED ON CURRENT SURFACE DEWPOINTS TO S. BOTTOM LINE IS THAT WE THINK THE MAX SEVERE RISK WILL BE A BIT FARTHER S...ACROSS S OK AND N TX...ALTHO THERE WILL BE SOME RISK OF SEVERE AREAWIDE WITH MAIN THREAT ACROSS N BEING HAIL. HEAVY RAIN ALSO POSSIBLE...WILL INSERT WORDING ACCORDINGLY. POPS AT 100PCT TODAY ACROSS MOST OF NW OK WITH ONGOING ACTIVITY... AND WILL PUSH MOST OF THE REST OF THE AREA TO AT OR NEAR CATEGORICAL LEVELS. RATHER STEEP POP GRADIENT ACROSS SW ZONES AS S EDGE OF MCS ACTIVITY MAY SWEEP THRU THE TX ZONES. POP GRADIENT TONIGHT WILL BE W TO E AS UPPER TROF TRAVERSES AREA. WILL HANG ON TO SOME LOW POPS EARLY SUN IN SOME OF THE E ZONES...OTHERWISE MOST AREAS SHOULD CLEAR OUT BEHIND TROF AND END UP WITH A WARM AND PLEASANT DAY AS PATTERN BEGINS TRANSITION TO A WESTERN-US LONGWAVE TROF. TEMPS WILL BE MODELED AFTER THE MESOETA GRIDS EXCEPT FOR LOWERING THE DAYTIME TEMPS TODAY TO ACCOUNT FOR CLOUDS/PRECIP. NO CHANGES MADE BEYOND MON. COORD W/ICT...TUL...FTW...THANKS. FCSTID = 24 OKC 70 59 78 60 / 80 60 10 0 HBR 73 57 81 60 / 90 40 10 0 SPS 75 57 82 62 / 70 40 10 0 GAG 68 53 82 58 / 100 20 10 0 PNC 68 55 78 58 / 90 40 10 0 DUA 75 62 78 60 / 70 70 20 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 13, 7:10 AM CDT, 1 hour 44 minutes before
OKZ004>048-050>052-TXZ083>090-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 710 AM CDT SAT APR 13 2002 THUNDERSTORM OUTLOOK... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS NORTHERN OKLAHOMA. LOCATION... THE MODERATE RISK AREA IS SOUTH OF A LINE FROM ERICK TO CHICKASHA TO HOLDENVILLE. THE SLIGHT RISK AREA INCLUDES THE REST OF CENTRAL AND NORTHERN OKLAHOMA NORTH OF THIS LINE. TIMING... SEVERE THUNDERSTORMS ARE IN PROGRESS AS OF 7 AM ACROSS PARTS OF SOUTHWEST OKLAHOMA. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH MIDDAY...AND AGAIN FROM MID AFTERNOON THROUGH LATE EVENING. IMPACTS... DAMAGING HAIL UP TO 2.50 INCHES. DAMAGING WIND GUSTS TO 65 MPH. WEAK TORNADOES WILL BE POSSIBLE...MAINLY IN THE MODERATE RISK AREA. RECOMMENDED ACTIONS... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD ALREADY BE ACTIVATED ACROSS WESTERN NORTH TEXAS AND PARTS OF WESTERN OKLAHOMA. SPOTTER GROUPS IN CENTRAL OKLAHOMA WILL LIKELY REQUIRE ACTIVATION LATER THIS MORNING. GROUPS IN ALL PARTS OF OKLAHOMA AND NORTH TEXAS SHOULD CONTINUE TO MONITOR CONDITIONS FOR POSSIBLE REACTIVATION LATER THIS AFTERNOON OR EVENING. DISCUSSION... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS OKLAHOMA LATE TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...A COMPLEX OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING RESULTING IN A RISK OF SEVERE THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN THREAT. IF THE CURRENT COMPLEX MOVES EAST OF THE AREA THIS AFTERNOON...AND SKIES CLEAR TO ALLOW AFTERNOON HEATING...ANOTHER ROUND OF SEVERE THUNDERSTORMS MAY DEVELOP OVER PARTS OF WESTERN OKLAHOMA AND NORTH TEXAS BY AROUND MID AFTERNOON...MOVING EAST INTO CENTRAL OKLAHOMA THIS EVENING. THREAT TABLE... VALID THROUGH 700 AM CDT SUNDAY APR 14. PROBABILITY OF THUNDERSTORMS...100 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT. OTHER HAZARDOUS WEATHER... NONE IS EXPECTED THROUGH TONIGHT. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY. A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
Local storm report, Apr 13, 8:16 AM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 AM CDT SAT APR 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 AM 2 W MANGUM OK .75 INCH HAIL
04/13/02 GREER ALTUS EOC
0657 AM 7 W MANGUM OK 1.25 INCH HAIL
04/13/02 GREER ALTUS EOC
0700 AM FREDERICK OK 1.00 INCH HAIL
04/13/02 TILLMAN TILLMAN CO. EOC
0700 AM HOLLISTER OK 1.00 INCH HAIL
04/13/02 TILLMAN TILLMAN CO. EOC
0720 AM GOULD OK 58 MPH WIND GUST
04/13/02 HARMON OK. MESONET
0742 AM DUKE OK .88 INCH HAIL
04/13/02 JACKSON ALTUS EOC
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 5:58 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 47 min |
| Apr 13, 6:44 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 46 min |
| Apr 13, 6:52 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 38 min |
| Apr 13, 7:19 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 41 min |
| Apr 13, 7:31 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Greer, Kiowa, Tillman | 44 min |
| Apr 13, 7:58 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 47 min |
| Apr 13, 8:18 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| Apr 13, 8:43 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 62 min |
| Apr 13, 10:12 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.